Iowa, 2025

Flash Flood and Damaging Wind in Iowa, June 25, 2025

June 25, 2025 · NWS DMX · 2 events in 1 county or zone

Much of Iowa was within the warm, moist sector with a boundary across far southern Iowa. With afternoon clearing, temperatures warmed into the 90s with dewpoints in the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Much of Iowa was within the warm, moist sector with a boundary across far southern Iowa. With afternoon clearing, temperatures warmed into the 90s with dewpoints in the 70s. This resulted in increasingly unstable conditions with MLCAPE of 2000-3000+ J/kg. Despite the instability, weak shear prevented more organized thunderstorm development, reducing the severe threat. Even so, a storm near Clarion gusted to 50 kts. Warm cloud depths and high PWATS exceeding two inches resulted in another day with efficient rain production. A band of rain across north central Iowa produced three to four inches of rain, resulting in road closures to to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 3:18 PM CST, 1 hour 27 minutes earlier. Its key messages:

  • Scattered thunderstorms are expected this afternoon into evening mainly over northern into portions of central Iowa. Heavy rainfall is likely. Severe weather is possible with damaging winds the main concern, though some hail is possible. A tornado is possible as well, especially in the northeast.
  • Additional heavy rain threat with overnight showers/storms into Thursday morning, mainly west to northwest into portions of northern Iowa.
  • One more round of widespread storm chances Thursday afternoon and evening. Severe storms are possible with strong wind gusts and heavy rainfall the main threats.
Area forecast discussion, Jun 25, 3:18 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
418 PM CDT Wed Jun 25 2025

.KEY MESSAGES...

- Scattered thunderstorms are expected this afternoon into
  evening mainly over northern into portions of central Iowa.
  Heavy rainfall is likely. Severe weather is possible with
  damaging winds the main concern, though some hail is possible.
  A tornado is possible as well, especially in the northeast.

- Additional heavy rain threat with overnight showers/storms
  into Thursday morning, mainly west to northwest into portions
  of northern Iowa.

- One more round of widespread storm chances Thursday afternoon
  and evening. Severe storms are possible with strong wind gusts
  and heavy rainfall the main threats.

&&

.DISCUSSION...
Issued at 337 PM CDT Wed Jun 25 2025

After another active overnight period with heavy rain lingering well
into this morning, focus becomes on how mesoscale details will
evolve for the next round this afternoon into evening. Rain showers
continued well into midday over portions of northern Iowa with cloud
cover persisting as well, though some clearing has occurred early
this afternoon. Over central to southern Iowa, clearing occurred
early this morning with sunshine returning and instability values
this afternoon rising to 2000-3000+ J/kg of MLCAPE with temperatures
well into the 80s to low 90s and very humid conditions given dew
points in the 70s. Although temperatures in the far north are a
little lower with the cloud cover, the entire area is in the warm,
moist sector with the surface boundary in southern MN. Of concern is
our southeast surface flow this afternoon with largely flow out of
the southwest in the mid to upper levels allowing for the solution
presented on in the previous update to gradually develop with some
clockwise-curved hodographs, especially in portions of northeast
Iowa up towards the surface boundary in MN. The far north to
northeast is also where SRH values are highest through the afternoon
to early evening hours, all of this presenting a threat for some
tornadoes to develop. To the west, wind and heavy rain remain the
primary concern with the rest of the convection expected to develop
from Nebraska into portions of western and northern Iowa. More
organized storms may still be able to develop some small to
marginally large hail as well though wind shear remains the primary
limiting factor, as it has the last several days. Storms this
afternoon and evening are expected to move mainly east-northeast
with time and be a bit more progressive than previous days but the
hydro threat remains a concern, see the hydro discussion for further
details.

Additional shower/storm development is expected late tonight to the
west as the LLJ ramps up again. This will once again present a heavy
rain threat into Thursday morning, but CAMs continue to suggest some
bowing clusters at times so will continue to watch any additional
wind threat that develops late tonight into the early overnight.
This remains a lower probability, though still possible with some
lingering instability late and the best shear in the north where
storms are expected to track.

Pending somewhat how activity plays out tonight into Thursday
morning will set the stage for our next threat Thursday afternoon
into evening. A boundary is expected to gradually orient north to
south allowing storms to develop and move through much of the area
from west to east. Plenty of instability is expected to redevelop
into the afternoon, though shear remains more marginal, though
continually better than previous days. The main threats with these
developing afternoon storms will once again be wind and heavy rain,
though storm progression should be faster again than in previous
days. Storm organization will be a big factor in the extent of the
severe threat with timing actually moving up faster than in previous
days and pushing storms through earlier in the day. Will need to
continue to monitor into the morning to evaluate the mesoscale
details further but at least one more day of continued active
weather with both severe and hydro threats.

Conditions quiet down temporarily Thursday night into Friday before
additional chances for showers and storms return at times into the
weekend but more so late weekend into early next week. Additional
details to be provided in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1252 PM CDT Wed Jun 25 2025

Lingering showers over northern Iowa early this afternoon with
new showers and storms starting to develop as well. Challenging
aviation forecast going forward with thunderstorm timing and
impacts given lingering uncertainty exactly when/where
showers/storms occur. Most favorable locations remain north -
KFOD or KMCW, though new development is occurring over southern
Iowa as well, near KOTM. Confidence in showers/storms reaching
ALO remains lower, but kept with previous Prob30 group.
Adjustments in timing/impacts likely as storms develop this
afternoon but localized visibility drops could occur as well as
gusty winds with any stronger showers/storms. Although VFR
conditions will largely prevail, MVFR CIGs expected at times
with some IFR possible north, especially through the overnight
as additional rounds of showers/storms move through.

&&

.HYDROLOGY...
Issued at 337 PM CDT Wed Jun 25 2025

Both flash flood and river flooding remain a concern through later
this week, with river flooding concerns persisting well into next
week.

There has been a persistent signal of heavy rainfall mainly through
Thursday night into Friday morning, however uncertainty in the exact
placement of highest rainfall amounts remain. The latest 25/00Z HREF
and NBMv5.0 continue to show the axis with the highest QPF amounts
transitioning to portions of northwest and north-central Iowa
starting this afternoon, specifically along and north of US 30.
Confidence is increasing on seeing widespread amounts of 2-4" in
this area, with higher end amounts (from the HREF PMM or NBM 95th
percentile data) showing pockets of 5-8", with max amounts of 10+"
still in play. As is typically the case in these scenarios,
mesoscale details (e.g., exact storm initiation locations and
placement of outflow boundaries) cannot be accurately predicted at
this time range, so the placement of the heaviest precip may need to
be refined. In saying this, a Flood Watch for Flash Flooding
was issued for portions of northern into northwest Iowa for
expected activity this afternoon into evening, and then again
overnight given more primed areas in that area after recent
rainfall this week and prior. This may need to be shifted
southward based on storm development, however. Additional areas
may be considered for Thursday.

The hydrologic response of the heavy rainfall will depend
heavily on the meteorological activity and resultant QPF. Flash
flooding will be a possibility anywhere in the CWA where
persistent heavy rainfall occurs, with the flash flooding
possibly being triggered by either the rainfall intensity or the
sheer volume of rainfall.

In terms of river flooding, we are using 48 hrs of QPF in our going
river forecasts instead of the normal duration of 24 hrs,
recognizing the longer term duration of the heavy rainfall. This
change to QPF duration pertains only to those streams in the
Mississippi River drainage portion of our CWA, or roughly across the
northeast 2/3rds of our CWA. The river forecasts, compared to
yesterday, are higher in some locations, lower in other locations,
and near the same at some locations. The main reasons for the
forecast changes are mainly shifting of the QPF location. Most
changes, however, have remained within the same flood category. It
should also be noted that for many locations where action stage is
forecast, those forecast crests are near flood stage.

The larger streams of most concern presently include the Iowa,
Cedar, Winnebago, Shell Rock and Raccoon Rivers. For some locations,
the elevated stages and river flooding is expected to continue well
into next week.

Given the timing in those forecasts (i.e., forecast to reach flood
stage generally 2, 3 or more days out from the present time), as
well as lower confidence since it so far out in time, we opted to
continue mentioning these threats in our Hazardous Weather Outlook
(HWO) instead of issuing river flood watches or warnings at this
time. We expect to begin transitioning to river flood watches and
warnings beginning either this evening or Thursday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday afternoon for IAZ004>007-015>017-
023-024-033-034-044.

&&

DISCUSSION...05
AVIATION...05
HYDROLOGY...Zogg/05
Hazardous weather outlook, Jun 25, 2:49 PM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 PM CDT Wed Jun 25 2025

IAZ025>028-035>039-045>050-057>062-070>075-081>086-092>097-262100-
Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
349 PM CDT Wed Jun 25 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Showers and thunderstorms will continue to develop this afternoon
and continue through tonight over northern into north-central
Iowa. Strong to severe storms are possible with hail and damaging
winds, though a few tornadoes are also possible over far
northeast Iowa. Heavy rainfall will continue to be a threat this
afternoon through tonight as well. Any additional heavy rainfall
will increase flooding concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will continue Thursday into Thursday night.
Heavy rainfall and flash flooding are possible. Severe weather is
possible as well with gusty winds being the main concern.

Significant rises are expected on many area streams. Minor to
moderate river flooding is possible later this week into at least
early next week. The larger streams of most concern include the
Iowa, Cedar, Winnebago, Shell Rock and Raccoon Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for the rest of today into
tonight.

IAZ004>007-015>017-023-024-033-034-044-262100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Calhoun-Crawford-
349 PM CDT Wed Jun 25 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flood Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Showers and thunderstorms will continue to develop this afternoon
and continue through tonight over northern into north-central
Iowa. Strong to severe storms are possible with hail and damaging
winds, though a few tornadoes are also possible over far
northeast Iowa. Heavy rainfall will continue to be a threat this
afternoon through tonight as well. Any additional heavy rainfall
will increase flooding concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flood Watch is in effect for the area Thursday. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorm chances will continue Thursday into Thursday night.
Heavy rainfall and flash flooding are possible. Severe weather is
possible as well with gusty winds being the main concern.

Significant rises are expected on many area streams. Minor to
moderate river flooding is possible later this week into at least
early next week. The larger streams of most concern include the
Iowa, Cedar, Winnebago, Shell Rock and Raccoon Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for the rest of today into
tonight.

In the hours before

Local storm report, Jun 25, 11:19 AM CST, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1219 PM CDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     Rain             Urbandale               41.64N 93.74W
06/25/2025  M3.31 Inch       Polk               IA   Trained Spotter

            Morning total rainfall.

&&

AB
Local storm report, Jun 25, 11:22 AM CST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1222 PM CDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             Waukee                  41.61N 93.86W
06/25/2025  M5.75 Inch       Dallas             IA   Trained Spotter

&&

AB
Local storm report, Jun 25, 11:37 AM CST, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1237 PM CDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     Rain             Urbandale               41.64N 93.74W
06/25/2025  M4.10 Inch       Polk               IA   Public

            Delayed report of rainfall that occurred
            earlier in the morning.

&&

AB
Local storm report, Jun 25, 11:40 AM CST, 5 hours 5 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Des Moines IA
1240 PM CDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     Rain             3 ENE Ellston           40.85N 94.06W
06/24/2025  M7.79 Inch       Ringgold           IA   Mesonet

            Measured by personal weather station. Most
            occurred since 7 pm CDT 6/23.

1240 PM     Rain             5 NNW Grand River       40.89N 94.00W
06/24/2025  M5.99 Inch       Decatur            IA   Mesonet

            Event total measured by a personal weather
            station.

1240 PM     Rain             4 NW Creston            41.11N 94.42W
06/24/2025  M5.11 Inch       Union              IA   Mesonet

            Event total so far. Measured by a personal
            weather station.

0540 AM     Rain             1 WSW Stuart            41.50N 94.33W
06/25/2025  M5.98 Inch       Adair              IA   Mesonet

            Personal weather station rainfall since
            midnight, still raining.

0541 AM     Rain             5 NNW Fontanelle        41.36N 94.60W
06/25/2025  M4.33 Inch       Adair              IA   Public

            Personal weather station rainfall since
            midnight. Still raining.

0548 AM     Rain             Earlham                 41.49N 94.12W
06/25/2025  M4.24 Inch       Madison            IA   Mesonet

            Personal weather station rainfall since
            midnight. Still raining.

0549 AM     Rain             Van Meter               41.53N 93.96W
06/25/2025  M3.57 Inch       Dallas             IA   Mesonet

            Personal weather station rainfall since
            midnight. Still raining.

0554 AM     Rain             2 NE Greenfield         41.32N 94.43W
06/25/2025  M3.38 Inch       Adair              IA   Mesonet

            Personal weather station rainfall since
            midnight.

0557 AM     Rain             1 NE Atlantic           41.41N 95.00W
06/25/2025  M3.93 Inch       Cass               IA   Broadcast Media

            Storm total rainfall since midnight.

0640 AM     Rain             Massena                 41.26N 94.76W
06/25/2025  M5.57 Inch       Cass               IA   CO-OP Observer

0700 AM     Rain             Mount Ayr               40.71N 94.24W
06/25/2025  M3.25 Inch       Ringgold           IA   CO-OP Observer

            24 hour total rainfall.

0700 AM     Rain             Waukee                  41.61N 93.86W
06/25/2025  M5.75 Inch       Dallas             IA   Trained Spotter

0719 AM     Rain             1 W Waukee              41.61N 93.89W
06/25/2025  M3.23 Inch       Dallas             IA   Public

            Reported by Trained Spotter.

0748 AM     Rain             Urbandale               41.64N 93.74W
06/25/2025  M3.31 Inch       Polk               IA   Trained Spotter

            Morning total rainfall.

1031 AM     Rain             Urbandale               41.64N 93.74W
06/25/2025  M4.10 Inch       Polk               IA   Public

            Delayed report of rainfall that occurred
            earlier in the morning.

&&

The radar

The Des Moines radar (KDMX), 112 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wright

When
June 25, 4:45 PM CST
Where
Wright County, 0.86 mi NW of Clarion Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.740, -93.760

Peak wind gust reported by Clarion AWOS.

Flash Flood, Wright

When
June 25, 5:30 PM CST to 8:30 PM CST
Where
Wright County, 3.8 mi WSW of Olaf to 3.67 mi WSW of Olaf
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.860, -93.790

Paved county road closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273323, 1273331.